Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 142, NWS Norman, OK

April 14, 2012Ellis County, Roger Mills County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 14, 2012, 10:56 PM CDT for Ellis County, Roger Mills County, Woodward County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2012, 10:56 PM CDT (03:56 UTC)
Expired
Apr 14, 2012, 11:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Ellis County, OK, Roger Mills County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 165 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 5:24 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2712 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
6.0
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS54 KOUN 150356
SVROUN
OKC045-129-153-150445-
/O.NEW.KOUN.SV.W.0142.120415T0356Z-120415T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWESTERN OKLAHOMA...
  ROGER MILLS COUNTY IN WEST CENTRAL OKLAHOMA...
  EXTREME SOUTHWESTERN WOODWARD COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 1145 PM CDT

* AT 1054 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF 
  DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE 
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 30 MILES WEST OF 
  REYDON TO SHATTUCK...MOVING EAST AT 35 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  SHATTUCK...ARNETT...REYDON...CRAWFORD...DURHAM...ROLL AND HARMON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING.  GET 
TO A STORM SHELTER OR STURDY BUILDING IF A TORNADO APPROACHES.

&&

LAT...LON 3634 9947 3557 9977 3557 9999 3626 10000
TIME...MOT...LOC 0354Z 266DEG 30KT 3624 9981 3564 10013 

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:44 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Apr 14, 6:44 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SAT APR 14 2012

.AVIATION...
THE CURRENT SEVERE CONVECTION IS UNLIKELY TO AFFECT ANY OF OUR TAF
SITES OTHER THAN KVNX THIS EVENING...AS WE EXPECT THE CAP TO
REMAIN TOO STRONG FOR STORMS TO FORM MUCH FARTHER S THAN THE
CURRENT STORMS. A NEW CONVECTIVE LINE IS FORECAST TO FORM AROUND
15/0500Z AS A COLD FRONT OVERTAKES THE DRYLINE AND PRESSES E
ACROSS OK AND N TX. THIS LINE IS LIKELY TO AFFECT ALL OUR SITES
BY THE TIME IT EXITS TO THE E OF KOKC/KOUN AROUND 15/1000Z. SOME
BLDU MAY REACH FAR NW OK THIS EVENING...REDUCING VSBYS TO 3 TO 6
SM AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT SAT APR 14 2012/

DISCUSSION...
SIG SEVERE WEATHER EVENT BEGINNING TO UNFOLD ACROSS NORTHWEST
OKLAHOMA AND HIGH-RES MODELS INDICATE THAT WE WORST CONDITIONS
THROUGH THE AFTERNOON WILL BE OVER NORTHWEST/WEST-CENTRAL INTO
NORTH-CENTRAL OKLAHOMA WITH INTENSE SUPERCELLS AND POSSIBLY LONG-
TRACK TORNADOES. MODELS DECREASE THE THREAT THE FARTHER SOUTH YOU
GO...AT LEAST INITIALLY WITH SUPERCELLS. LATE THIS EVENING AND
OVERNIGHT THERE IS STILL A FAIRLY SUBSTANTIAL SIGNAL THAT SEVERE
SQUALL-LINE WILL FORM AND SWEEP OVER MUCH OF THE REGION.
RELATIVELY HIGH POPS WERE RETAINED FOR THIS. THIS LINE IS PROGD TO
SURGE THROUGH CENTRAL OKLAHOMA NEAR/JUST AFTER MIDNIGHT AND EXIT
FAR SOUTHEAST OKLAHOMA TOWARD SUNRISE SUNDAY. DAMAGING WINDS AND
EVEN EMBEDDED SHORT-LIVED TORNADOES POSSIBLE WITH THE LINE SO WE
SHOULD NOT LET OUR GUARD DOWN AFTER INITIAL DISCRETE SUPERCELL
MODE IS OVER.

NO CHANGES MADE TO REMAINING PERIODS WITH TRANQUIL WEATHER
EXPECTED UNTIL LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  57  75  48  72 /  60  30  10   0
HOBART OK         51  75  44  72 /  70  20  10   0
WICHITA FALLS TX  58  77  47  75 /  70  40  10   0
GAGE OK           45  70  40  72 /  40  10  10   0
PONCA CITY OK     58  73  44  73 /  70  30  10   0
DURANT OK         65  75  51  73 /  40  70  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR OKZ004>047-050-051.

TX...WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR TXZ083-085-086-090.

&&

84/17/23
Hazardous weather outlook, Apr 14, 10:02 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT SAT APR 14 2012

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1002 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THE HIGHEST RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH 2 AM CDT
TONIGHT ACROSS FAR NORTHERN OKLAHOMA. LESSER RISKS EXIST ACROSS THE
REMAINDER OF OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS TONIGHT.

LOCATION...
THE HIGHEST RISK AREA COVERS LOCATIONS MAINLY NORTH OF A GAGE TO
PONCA CITY LINE INCLUDING WOODWARD...ALVA...AND ENID.

LESSER RISKS COVER THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
SEVERE STORMS WILL DEVELOP AND MOVE INTO FAR WESTERN OKLAHOMA AND
FAR WESTERN NORTH TEXAS BY 1 AM CDT...THEN MOVE EAST...REACHING THE
LAWTON AND WICHITA FALLS AREAS BETWEEN 1 AND 3 AM...AND THE OKLAHOMA
CITY METRO AREA BETWEEN 2 AND 4 AM CDT...THEN SOUTHEAST OKLAHOMA BY
8 AM CDT.

THE DURATION OF SEVERE WEATHER IS EXPECTED TO BE ONE TO TWO HOURS
WITH THE THREAT DIMINISHING AFTERWARDS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NWS NORMAN COUNTY WARNING AREA SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS THROUGH EARLY SUNDAY MORNING.

DISCUSSION...
A COLD FRONT WILL MERGE AND OVERTAKE THE DRYLINE BY MIDNIGHT CDT
TONIGHT. THIS WILL CAUSE A SEVERE SQUALL LINE OF STORMS TO DEVELOP
ACROSS FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS. THIS LINE
OF STORMS WILL MOVE EAST DURING THE OVERNIGHT HOURS.

THE PRIMARY THREATS WITH THE SQUALL LINE WILL BE DAMAGING
STRAIGHT-LINE WINDS UP TO 80 MPH AND GOLF BALL SIZE HAIL.
A FEW TORNADOES MAY OCCUR AS WELL.

PREPARE NOW FOR THREATENING WEATHER CONDITIONS. ENSURE STORM
SHELTERS AND SAFE ROOMS ARE READY IN THE EVENT YOU MUST TAKE
COVER TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH WINDS OF 30 MPH OR GREATER WITH FREQUENT GUSTS
OVER 40 MPH CAN BE EXPECTED THROUGH 1 AM CDT TONIGHT. WINDS THIS
STRONG CAN TOSS LIGHT WEIGHT OBJECTS AROUND AND MAKE TRAVEL
DIFFICULT FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED TO EXIT FAR SOUTHEAST
OKLAHOMA AROUND DAYBREAK SUNDAY. THERE IS ANOTHER CHANCE FOR
THUNDERSTORMS NEXT FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY MORNING.

MBS

In the hours before

Local storm report, Apr 14, 6:14 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             VICI                    36.15N 99.30W
04/14/2012  E1.75 INCH       DEWEY              OK   BROADCAST MEDIA

&&

FM
Local storm report, Apr 14, 6:56 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          5 S QUINLAN             36.38N 99.05W
04/14/2012                   WOODWARD           OK   TRAINED SPOTTER

            RELAYED BY WOODWARD COUNTY EM

&&

FM
Local storm report, Apr 14, 7:14 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          11 S WAYNOKA            36.43N 98.88W
04/14/2012                   MAJOR              OK   BROADCAST MEDIA

&&

FM
Local storm report, Apr 14, 7:16 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          7 SSE WAYNOKA           36.49N 98.83W
04/14/2012                   WOODS              OK   STORM CHASER

            RELAYED BY WFO AMA

&&

FM
Local storm report, Apr 14, 7:45 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TORNADO          5 S HOPETON             36.61N 98.67W
04/14/2012                   WOODS              OK   STORM CHASER

&&

FM
Local storm report, Apr 14, 8:14 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TORNADO          7 S DRIFTWOOD           36.78N 98.36W
04/14/2012                   ALFALFA            OK   TRAINED SPOTTER

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:06 PM CDTTornado WarningOUNAlfalfa, Woods54 min
Apr 14, 7:09 PM CDTTornado WarningOUNMajor, Woods36 min
Apr 14, 7:35 PM CDTTornado WarningOUNAlfalfa, Woods40 min
Apr 14, 8:07 PM CDTTornado WarningOUNAlfalfa38 min
Apr 14, 10:35 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward40 min
Apr 14, 11:13 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward62 min
Apr 14, 11:19 PM CDTSpecial Weather StatementOUNAlfalfa, Beckham, Dewey56 min
Apr 14, 11:41 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 3 more64 min
Apr 14, 11:53 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills, Woodward37 min
Apr 15, 12:00 AM CDTTornado WarningOUNEllis, Harper, Woodward30 min
Apr 15, 12:03 AM CDTTornado WarningOUNBeckham, Roger Mills27 min
Apr 15, 12:16 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Ellis, Harper, Major, Woods, Woodward59 min
Apr 15, 12:16 AM CDTTornado WarningOUNEllis, Harper, Woodward29 min
Apr 15, 12:33 AM CDTTornado WarningOUNCuster, Dewey, Roger Mills42 min
Apr 15, 12:39 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 5 more66 min
Apr 15, 12:42 AM CDTTornado WarningOUNHarper, Woods, Woodward33 min
Apr 15, 1:15 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Dewey, Grant, Major, Woods, Woodward60 min
Apr 15, 1:29 AM CDTSpecial Weather StatementOUNBlaine, Caddo, Kingfisher, Tillman61 min
Apr 15, 1:36 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Comanche, Custer, Dewey and 3 more54 min
Apr 15, 1:41 AM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman64 min
Apr 15, 2:34 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Comanche, Grady, Kingfisher and 3 more56 min
Apr 15, 2:37 AM CDTSpecial Weather StatementOUNLincoln, McClain, Payne, Pottawatomie68 min
Apr 15, 2:44 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman45 min
Apr 15, 3:06 AM CDTSpecial Weather StatementOUNKay, Noble24 min
Apr 15, 3:36 AM CDTSpecial Weather StatementOUNGrady, Kay, Logan, McClain, Noble, Oklahoma and 1 more54 min
Apr 15, 3:40 AM CDTSpecial Weather StatementOUNJefferson, Stephens65 min
Apr 15, 4:35 AM CDTSpecial Weather StatementOUNCleveland, Garvin, Lincoln, Payne, Pottawatomie, Seminole55 min
Apr 15, 4:37 AM CDTSpecial Weather StatementOUNCarter, Garvin, Johnston, Love, Marshall, Murray and 1 more53 min
Apr 15, 5:36 AM CDTSpecial Weather StatementOUNCoal, Hughes, Pontotoc, Seminole54 min
Apr 15, 6:52 AM CDTSpecial Weather StatementOUNAtoka, Coal, Hughes23 min
Apr 15, 7:53 AM CDTSevere Thunderstorm WarningOUNBryan52 min
Apr 15, 8:27 AM CDTSevere Thunderstorm WarningOUNAtoka48 min
Apr 15, 9:03 AM CDTSpecial Weather StatementOUNBryan27 min
Apr 15, 9:34 AM CDTSpecial Weather StatementOUNAtoka26 min
Apr 15, 11:00 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Ellis and 11 more6 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.